Ohio, 2009Flood in Ohio, March 10 to 12, 2009
March 10 to 12, 2009 · NWS IWX · 1 event in 1 county or zone
Several systems moved across the area, bringing with them not only some severe weather in spots, but areas of flooding as well. Rainfall amounts through this period averaged between two and four inches in many locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several systems moved across the area, bringing with them not only some severe weather in spots, but areas of flooding as well. Rainfall amounts through this period averaged between two and four inches in many locations. Numerous counties reported high water on roads, but much of this flooding was in areas that tend to flood easily. At least one fatality occurred as a result of the flood waters when a truck was swept off a road by the Blanchard River in Putnam County, near Glandorf. It appears the driver of the truck attempted to escape and was swept away by the flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 10, 3:16 PM EST, 5 hours 22 minutes earlier.
Area forecast discussion, Mar 10, 3:16 PM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 PM EDT TUE MAR 10 2009
.SHORT TERM...
TONIGHT THROUGH WEDNESDAY
IMPRESSIVE SFC CYCLOGENESIS ONGOING ACROSS THE UPPER MIDWEST AS A
STAUNCH MID LEVEL VORT MAX EJECTS INTO THAT REGION. LOCALLY A STRONG
WARM FRONT CONTINUES TO LIFT NORTH BEING DRIVEN BY STRONG LL FLOW OF
30 TO 40 KNOTS H925-H85. SFC TEMPS ACROSS THIS BOUNDARY JUMPED FROM
THE UPPER 40S/LOWER 50S WELL INTO THE 60S. LL MOISTURE IS ALSO ON
THE INCREASE WITH SFC DEWPOINTS RISING INTO THE MID AND UPPER 50S AT
MANY LOCATIONS. THE SFC WARM FRONT SEEMS TO BE SLOWING IN THE FAR NE
WHERE SUSTAINED ESE FLOW WITH TRAJECTORIES OFF OF LAKE ERIE ARE
ACTING TO SUSTAIN A MORE AGGRESSIVE SHALLOW COLD LAYER. SEVERAL
EMBEDDED WEAK MID LEVEL JETLETS ARE LIKELY EMBEDDED IN THE ROBUST
MID LEVEL FLOW AND GIVEN 12Z AND ACARS SOUNDING/ LIKELY AIDING IN
THE DEVELOPMENT OF GRAVITY WAVE DYNAMICS PER CONDITIONALLY UNSTABLE
SOUNDING S ABOVE A RATHER DEEP FRONTAL INVERSION. HENCE...INCREASING
STRATIFORM RAIN SHIELD IS EXHIBITING SOME LINEAR CONVECTIVE
STRUCTURE PERPENDICULAR TO THE MEAN FLOW ALOFT.
HAVE FOLLOWED VERY CLOSE TO THE NAM/NMM GIVEN VERY GOOD
INITIATION/AND LITTLE TO NO CONVECTIVE CONTAMINATION. THE POTENTIAL
FOR VIGOROUS CONVECTION IS CERTAINLY STILL VIABLE GIVEN INCREASED
LL MOISTURE WITH DEWPOINTS PUSHING 60/EXPECTED HEIGHT FALLS
ASSOCIATED WITH AN IMPRESSIVE MID LEVEL SHORTWAVE TROUGH...ALTHOUGH
THE MAJORITY OF LARGE SCALE ASCENT IS EXPECTED TO PASS WELL NORTH OF
THE REGION/IMPRESSIVE LL FLOW WITH 60 TO 70 KNOTS EXPECTED TO
DEVELOP AT H85/RATHER SHARP COLD FRONT WITH A STRONG DYNAMICAL
FORCING LIKELY TO HELP OFF SET LIMITED CAPES OF ONLY 500 J/KG
/PER MODIFIED ILX 18Z SOUNDING. CONCERN IS HIGH FOR A ANOTHER
DAMAGING WIND EVENT ESPECIALLY GIVEN THE DEGREE OF 0-3KM SHEAR OF
50 KNOTS PERPENDICULAR TO THE ANTICIPATED SQUALL LINE AND FRONTAL
ZONE. THE POTENTIAL FOR DAMAGING WINDS WILL ESPECIALLY EXIST SOUTH
OF ROUTE 30 WHERE BETTER KINEMATICS AND FAVORABLE THERMODYNAMICS
WILL OVERLAP. EXPECTING CONVECTIVE INITIATION IN WESTERN IL ALONG
OR SLIGHTLY AHEAD OF THE SFC COLD FRONT WITH A QUICK EVOLUTION TO
A SQUALL LINE. ANOTHER CONCERN TONIGHT WILL BE ADDITIONAL HEAVY
RAINS EXACERBATING ONGOING FLOODING. CURRENT PROGS INDICATE AN
ADDITIONAL 0.75 TO 1.5 INCHES ARE EXPECTED...ESPECIALLY OVER THE
NW FA WHERE STRATIFORM PRECIP IS ONGOING AND ADDITIONAL CONVECTION
IS EXPECTED THIS EVENING. FINALLY VERY STRONG LL SFC WINDS ARE
EXPECTED TO DEVELOP POST FRONTAL GIVEN THE INTENSIFYING PRESSURE
GRADIENT OVER THE REGION PER A DEEP SFC LOW. STRONG CAA/WITH H925
TEMPS CRASHING FROM 16C TO -3C BY 06Z IN THE NW WILL OFFER SUPERB
DOWNWARD MOMENTUM TRANSPORT COMBINED WITH WITH A STRONG
ISSALOBARIC COMPONENT. HAVE CONTINUED THE WIND ADV WITH STRONGEST
WINDS EXPECTED TO ARRIVE IN THE 07Z TO 12Z TIME FRAME.
OTHERWISE...MUCH COLDER TEMPS TOMORROW WITH HIGHS BARLEY REACHING
THE 30S NORTH TO THE UPPER 30S SOUTH AS THE POLAR VORTEX SCRAPES
THE SOUTHERN GREAT LAKES. DID RETAIN FLURRY MENTION IN THE NW PER
INCREASING LAKE INDUCED CAPE...ALTHOUGH HAVE LEFT POPS VERY LOW
DUE TO LIMITED LL MOISTURE WITH H85 RH IN THE 20-30 PERCENT RANGE.
&&
.LONG TERM...
RAPIDLY DEEPENING CYCLONE LIFTING THROUGH THE UPPER MIDWEST SHRT
TERM W/LATE SEASON ARCTIC SURGE DROPPING SEWD ACRS THE PLAINS. THUS
UNSEASONABLY COLD ARCTIC SFC RIDGING TO START THE LONG TERM PD THU.
TEMPS WILL STRUGGLE INTO THE 30S IF THAT AS CORE OF 1040MB SFC RIDGE
SETTLES SWD ACRS THE SRN LAKES. HARD TO GAUGE LK RESPONSE THIS TIME
OF YEAR W/MARGINAL TEMP DIFFERENTIAL AND RELATIVELY SHRT FETCH
WITHIN EXCEEDINGLY DRY LL AIRMASS. NAM/WRF SHOWS 850MB TD/S OF -40
WHICH SUGGESTS LTL IF ANY RESPONSE AT ALL INCLUDING STRATOCU
DVLPMNT. AS SUCH WILL CAN SNOW MENTION AND DROPS POPS ALTOGETHER
THU/THU NIGHT. OTHERWISE SFC RIDGE SLOW TO SHIFT EWD W/GRADUAL
MODERATION XPCD INTO THIS WEEKEND AHD OF EJECTING SRN STREAM SW
TROUGH SITTING OF CA COAST THIS AFTN. 12Z GFS/ECMWF SOLUTIONS
SIMILAR TO 00Z RENDITION TAKING THAT SYS UP INTO THE OH VALLEY
SUN AND FEELS ITS WORTH OF BACKING POP MENTION MON SOONER TO INCLUDE
BOTH SUN/SUN NIGHT. REMAINDER OF MID-LT WEEK PD WILL BE DRY AND
WELCOME GIVEN RECENT VRY WET SPELL.
&&
.AVIATION...
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH UNTIL 1 AM EDT /MIDNIGHT CDT/ WEDNESDAY FOR
INZ003>009-012>018-020-022>027-032>034.
WIND ADVISORY FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT TO 12 PM EDT
/11 AM CDT/ WEDNESDAY FOR INZ003>009-012>018-020-022>027-
032>034.
MI...FLASH FLOOD WATCH UNTIL 1 AM EDT WEDNESDAY FOR MIZ077>081.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EDT WEDNESDAY FOR
MIZ077>081.
OH...FLASH FLOOD WATCH UNTIL 1 AM EDT WEDNESDAY FOR OHZ001-002-004-
005-015-016-024-025.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EDT WEDNESDAY FOR
OHZ001-002-004-005-015-016-024-025.
LM...GALE WARNING FROM 10 PM THIS EVENING TO 6 PM EDT WEDNESDAY FOR
LMZ043-046.
&&
SHORT TERM...JC
LONG TERM...HOLSTEN
AVIATION...JCHazardous weather outlook, Mar 10, 4:21 AM EST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 AM EDT TUE MAR 10 2009
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-110930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
521 AM EDT TUE MAR 10 2009 /421 AM CDT TUE MAR 10 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SOME OF THE
STORMS MAY BE SEVERE WITH DAMAGING WINDS...MAINLY IN THE EVENING.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD EXACERBATE
ONGOING RIVER FLOODING AND RESULT IN FLASH FLOODING OF SOME
STREAMS AND LOW LYING AREAS. FLOODING ON RIVERS IN THE AREA SHOULD
BEGIN TO DECREASE BY LATE IN THE WEEK...HOWEVER SOME RIVERS WILL
LIKELY REMAIN FLOODED THROUGH NEXT WEEKEND. STRONG WINDS WILL
DEVELOP LATE TONIGHT BEHIND THIS SYSTEM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WINDS WILL CONTINUE THROUGH WEDNESDAY AFTERNOON AS COLD HIGH
PRESSURE BUILDS INTO THE REGION. SUSTAINED WINDS OF 25 TO 30 MPH
WITH GUSTS AS HIGH AS 45 MPH WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-110930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
521 AM EDT TUE MAR 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WATCH IS IN EFFECT THIS EVENING THROUGH WEDNESDAY MORNING.
HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL LIKELY PERSIST THROUGH
THURSDAY. THUNDERSTORMS WITH STRONG GUSTY WINDS ARE ALSO POSSIBLE
TUESDAY AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A GALE WARNING CONTINUES THROUGH WEDNESDAY AFTERNOON.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Special weather statement, Mar 10, 8:19 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
919 PM EDT TUE MAR 10 2009
INZ005>009-014>018-023-024-110215-
ALLEN IN-DE KALB IN-ELKHART IN-FULTON IN-KOSCIUSKO IN-LAGRANGE
IN-MARSHALL IN-MIAMI IN-NOBLE IN-STEUBEN IN-WABASH IN-WHITLEY IN-
919 PM EDT TUE MAR 10 2009
...SPECIAL WEATHER STATEMENT...
AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD RAIN WITH A FEW DEVELOPING THUNDERSTORMS ACROSS NORTH
CENTRAL AND NORTHEAST INDIANA. WINDS UP TO 50 MPH...HEAVY
DOWNPOURS...AND SOME LIGHTNING ARE ALL POSSIBLE THIS EVENING.
ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS OF 65 TO 70 MPH ARE
ALSO POSSIBLE.
LOCATIONS IN THE PATH OF THE STRONGEST THUNDERSTORMS INCLUDE...
NORTH MANCHESTER...
WINONA LAKE AND WARSAW...
NAPPANEE...
SYRACUSE...TRI-LAKES AND COLUMBIA CITY...
LIGONIER AND GOSHEN...
KENDALLVILLE AND GARRETT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. IN ADDITION TO THE WINDS...HEAVY RAINFALL WILL CAUSE
FLOODING OF LOW LYING AREAS...DITCHES...STREAMS AND CREEKS.
LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
LASHLEY
Local storm report, Mar 10, 8:21 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
921 PM EDT TUE MAR 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0919 PM FLOOD DEFIANCE 41.28N 84.36W
03/10/2009 DEFIANCE OH EMERGENCY MNGR
SEVERAL ROADS CLOSED. 6 HOMES EVACUATED. SANDBAGGING TO
KEEP WATER OUT OF PUBLIC LIBRARY.
&&
EVENT NUMBER IWX0902525
LUDLocal storm report, Mar 10, 8:24 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
924 PM EDT TUE MAR 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0922 PM FLOOD FORT WAYNE 41.07N 85.14W
03/10/2009 ALLEN IN EMERGENCY MNGR
13 ROAD CLOSURE REPORTS DUE TO HIGH WATER.
&&
EVENT NUMBER IWX0902526
LUDFlood, Putnam
- When
- March 10, 8:38 PM EST to March 12, 6:00 AM EST
- Where
- Putnam County, Glandorf to 4.16 mi NE of Glandorf
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.030, -84.080
Flood waters from the Blanchard River, near Glandorf, caused a truck to be swept off the road on Road 15, north of Road J. Investigators believe that the driver exited the truck attempting to escape the flood water and was swept away. The body of the 74 year old male was recovered about 900 yards from the truck a few days after flood waters receded.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Putnam | 2009-03-11 | 74 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Indiana, March 10 to 12, 2009$3.5 million · 7 events
- Flooding in Michigan, March 10 to 15, 2009$3.7 million · 3 events
- Flash Flood and Flooding in Illinois, March 10 to 11, 2009$50,000 · 6 events
- Flash Flooding and Flood in Indiana, March 10 to 12, 2009$50,000 · 3 events
- Drought in Texas, March 10 to 31, 2009$30,000 · 4 events
- Blizzard and Winter Storm in Minnesota, March 10 to 11, 200913 events
- Dense Fog in Wisconsin, March 10, 200912 events
- Wildfire in Georgia, March 10 to 13, 2009$11,000 · 5 events
- Winter Storm and Winter Weather in Michigan, March 10 to 11, 20097 events
- Flooding in Illinois, March 10 to 12, 20096 events
- Winter Weather in Iowa, March 10, 20095 events
- Blizzard in South Dakota, March 10, 20095 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163245.